Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 83, NWS Little Rock, AR

July 16, 20195 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 16, 2019, 1:51 AM CDT for 5 counties in Arkansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2019, 1:51 AM CDT (06:51 UTC)
Expired
Jul 16, 2019, 1:45 PM CDT
In force
12 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Clark County, AR, Dallas County, AR, Grant County, AR, Hot Spring County, AR, Pike County, AR

The radar

The Little Rock radar (KLZK), 100 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 1:32 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 16, 1:32 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
132 AM CDT Tue Jul 16 2019

.AVIATION...

Continuing to see showers and thunderstorms across the
state...attributed to the remnants of Barry. Currently seeing
VFR/MVFR conditions at most TAF sites. Conditions should remain
MVFR for much of the overnight before becoming VFR during the day
on Tuesday.

&&

.PREV DISCUSSION...(ISSUED 730 PM CDT Mon Jul 15 2019)
AVIATION...16/00Z TAF CYCLE

The remnants of Barry wl cont to move sloly acrs N AR into Tue.
Rain chances wl linger ovr much of the FA tngt into Tue, with
VFR/MVFR conds expected. Like the previous night, IFR conds wl
return to most locations late tngt into Tue mrng. Convection is
progged to form over parts of S AR late tngt, but still some
uncertainty regarding initiation and coverage. Most locations wl
see improving flight conds later in the PD. /44/

PREV DISCUSSION...(ISSUED 245 PM CDT Mon Jul 15 2019)
Short Term...Tonight thru Wednesday...
TD Barry is presently over the area, and is presenting a unique
forecast challenge for tonight thru tomorrow. NAM last night started
indicating a band of heavy rainfall across southwest AR, which was
met with some skepticism. However, 12Z models jumped on that
trend with quite a bit of consistency showing heavy rain in a
training band curving around the southwest side of Barry, and up
to the NE. HRRR and RAP are continuing to show some variation of
that trend from run to run. I literally have 9 models displayed on
the screen in front of me that are showing some variation of this
scenario. Some models are indicating in excess of 10" of rainfall
along a narrow band of heavy rainfall overnight into tomorrow
morning.

I have worked a number of post-landfall tropical events over 25+
years and never encountered a scenario quite like this, and I do
have some concerns about the magnitude of rainfall being forecast by
many of the models. There is a fair amount of low level convergence
expected on the southwest side of Barry, and the development of a
low-level jet will further enhance this event.

Existing flash flood watch covers only eastern parts of the forecast
area. With all things considered, I am issuing a flash flood watch
for the southwestern and southern counties, extending up to the
northeast for the next 24 hours. Ultimately I think this band of
training convection will be fairly narrow, but I have quite a bit of
uncertainty as to exactly where this will set up. With that said, I
have to paint the QPF with a fairly broad brush thru this area. For
the most part I will go 5+ inches with the heaviest rainfall band
overnight.

Extended Term...Wednesday Night thru Monday...
Compared to the short term portion of the forecast, the long term
portion is rather boring with drastically different weather
related impacts.

Upper ridging will remain the dominant weather feature across much
of the southern US with surface ridging holding firm off the SE US
coast. With a primarily rain-free forecast and temperatures climbing
throughout the period, heat will become a concern. Td values will
remain in the upper 60s to mid 70s F which when combined with
afternoon temps in the 90s will provide heat indices above 100 F.

Heat advisories will need to be considered for at least some
portions of the forecast area nearly every day of the long term.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through this afternoon FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Dallas-Desha-Drew-Faulkner-Garland-Grant-
Hot Spring-Jackson-Jefferson-Lincoln-Lonoke-Monroe-Montgomery-
Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-Woodruff.

&&

Aviation...65
Hazardous weather outlook, Jul 15, 4:09 AM CDT, 21 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
409 AM CDT Mon Jul 15 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-160915-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
409 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The remnants of Barry will continue to push north through the state
today and bring locally heavy rain and the chance for an isolated
tornado...mainly across eastern Arkansas. The locally heavy rainfall
could lead to flash flooding.

Strong and gusty winds combined with saturated soils, may lead to
trees being knocked down and disrupting power for portions of
eastern Arkansas.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Tuesday, continued chances for heavy rain will be seen...with the
best chance for heavy rain and flash flooding possible across
southwest Arkansas during the first half of the day on Tuesday.

Heat index values will warm into the mid 90s to just over 100 nearly
every day into the weekend. Some areas may see heat index values
warm above 105 later in the week.

.Spotter Information Statement...

Spotter activation may be needed Monday Afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:28 AM CDTSpecial Weather StatementLZKGrant, Jefferson47 min
Jul 16, 3:30 AM CDTFlash Flood WarningLZKArkansas, Dallas, Grant, Jefferson, Lonoke, Monroe and 3 more3 hr
Jul 16, 4:09 AM CDTFlash Flood WarningLZKClark, Hot Spring, Montgomery, Pike, Polk3 hr
Jul 16, 5:48 AM CDTSpecial Weather StatementLZKDallas42 min
Jul 16, 6:16 AM CDTFlash Flood WarningLZKArkansas, Cleveland, Dallas, Grant, Jefferson, Lincoln and 2 more9 hr
Jul 16, 6:27 AM CDTSevere Thunderstorm WarningLZKCalhoun, Cleveland, Dallas, Ouachita48 min
Jul 16, 6:58 AM CDTFlash Flood WarningLZKClark, Montgomery, Pike, Polk3 hr
Jul 16, 7:16 AM CDTSpecial Weather StatementLZKBradley, Calhoun, Cleveland44 min
Jul 16, 7:48 AM CDTFlash Flood WarningLZKBradley, Calhoun, Clark, Dallas, Ouachita7 hr
Jul 16, 8:06 AM CDTRiver Flood WarningLZKClark, Nevada, Ouachita3 days
Jul 16, 9:54 AM CDTFlash Flood WarningLZKClark, Montgomery, Pike, Polk3 hr
Jul 16, 12:41 PM CDTFlash Flood WarningLZKClark, Pike, Scott64 min
Jul 16, 2:59 PM CDTHeat AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 30 more29 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.